The first reported case of phenytoin-induced generalized nodular cutaneous pseudolymphoma without symptoms of the phenytoin hypersensitivity syndrome is presented. Despite the malignant histologic appearance of the dermal infiltrate, T-cell receptor gene rearrangement studies did not demonstrate monoclonality. The cutaneous nodules resolved within 2 weeks after discontinuation of phenytoin therapy. The literature is reviewed with regard to the spectrum of cutaneous reactions to phenytoin and particularly with regard to the occurrence of lymphoma, pseudolymphoma, and phenytoin hypersensitivity syndrome. We suggest the use of T-cell receptor gene rearrangement studies in similar situations of phenytoin hypersensitivity syndrome and lymphadenopathy. A brief period of discontinuation of the drug will demonstrate the regression associated with benign lymphoproliferation and will forestall needless treatment.
ASJC Scopus subject areas